Florida, 2003

Heavy Rain in Florida, August 23, 2003

August 23, 2003 · NWS JAX · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 23, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SAT AUG 23 2003

CURRENTLY...INFILTRATION OF DRY AIR SEEMS TO HAVE STALLED JUST SOUTH
OF THE FL/GA LINE.  THUNDERSTORMS CURRENTLY LIMITED TO NEAR COASTAL
COUNTIES...BUT EXPECTED TO EXPAND INLAND AND THEN EASTWARD AS DAY
PROGRESSES INTO EVENING.  HEAVY RAIN POCKETS ARE EXPECTED IN
SOUTHERNMOST COUNTIES BY SUNSET.  ISOLATED SEVERE DOWNBURST/HAIL ARE
POSSIBLE FROM ANY CELLS THAT DO DEVELOP IN GA CWA BOTH TODAY AND
TOMORROW.

FORECAST...DEFORMATION ZONE STILL SLIPPING SOUTH AT UPPER LEVELS AS
COL DROPS INTO CENTRAL GOMEX. THIS WILL DECREASE RAIN BELOW
CLIMATOLOGY FOR EARLY TO MID WEEK.  EASTERLY SURFACE FLOW DEVELOPS
BY TUESDAY SO A FEW AM MARINE SHOWERS ARE LIKELY IN EAST COAST
COUNTIES...AND AXIS OF PM THUNDERSTORMS WILL SHIFT WEST TOWARD THE
I-75 CORRIDOR.

MARINE...NO CONCERNS.

FCSTID =   13
AMG   72  92  71  90 /  10  20  10  30
SSI   75  87  77  86 /  10  20  10  20
JAX   72  90  72  89 /  20  30  10  30
SGJ   73  86  76  85 /  20  40  20  30
GNV   71  91  71  90 /  20  40  20  30
OCF   71  90  71  91 /  20  40  20  30

.JAX...
FL...NONE.
GA...NONE.

WELSH/CARROLL
Hazardous weather outlook, Aug 23, 12:00 PM EST, 2 hours before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-232315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EDT SAT AUG 23 2003

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS WITH LOCALIZED FLOODING POSSIBLE...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA TODAY. THE BEST COVERAGE OF STORMS WILL BE ACROSS INLAND
NORTH FLORIDA...BETWEEN INTERSTATES 75 AND 95.  THIS EVENING...STORMS
WILL BEGIN TO MOVE NORTHEAST TOWARD THE EAST COAST. CONVECTION WILL
LINGER INTO THE EVENING HOURS...AND SCATTERED SHOWERS ARE EXPECTED
OVERNIGHT...MAINLY WEST OF THE INTERSTATE 75 CORRIDOR.

SOME OF THE STRONGER STORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES. THIS
HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF SOME LOW LYING AREAS
BY AGGRAVATING ALREADY SATURATED GROUND. IN ADDITION...THE STRONGEST
STORMS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND POSSIBLE WIND GUSTS TO NEAR 40 MPH.  SOUTH OF A LINE FROM
ST AUGUSTINE TO GAINESVILLE  WIDESPREAD RAIN ACCUMULATIONS ARE
EXPECTED TO AVERAGE NEAR A THIRD OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
AS COOLER AND DRYER AIR MOVES IN FROM THE NORTH ON SUNDAY AFTERNOON
AND EVENING THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE.
DECREASED RAINFALL IS EXPECTED EARLY TO MID NEXT WEEK AS HIGH
PRESSURE BUILDS OVER THE MID-ATLANTIC REGION.

PLEASE REFER TO LATEST TROPICAL WEATHER STATEMENTS AND ADVISORIES
FROM THE NATIONAL HURRICANE CENTER FOR TROPICAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...SPOTTERS ARE
REQUESTED TO RELAY FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

WELSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Clay

When
August 23, 2:00 PM EST
Where
Clay County, Orange Park
Reported by
TRAINED SPOTTER
Coordinates
29.983, -81.858 (the zone’s center; the record gives no point)

Heavy rainfall caused extensive street flooding along U.S. Highway 17/Park Ave in Orange park and south to near the Eagle Harbor Subdivision. Most significant flooding at Park Ave and Kingsley Ave.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370379.